Indiana, 2001

Damaging Wind in Indiana, May 7, 2001

May 7, 2001 · NWS IND · 1 event in 1 county or zone

One man was injured as winds on the apex of a weak bow echo caused a pole barn to collapse. Otherwise, there were no severe reports as the line moved through the CWA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

One man was injured as winds on the apex of a weak bow echo caused a pole barn to collapse. Otherwise, there were no severe reports as the line moved through the CWA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 7, 2:50 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, May 7, 2:50 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
250 PM EST MON MAY 7 2001

AT 19Z SFC FNT TRUCKING ALONG AND PRE-FRONTAL TROF IS ALREADY
THROUGH KHUF.  LINE OF TSRA MOVING ENE INTO THE EASTERN PORTION OF
OUR CWA.  WATCH BOX IS OUT UNTIL 800PM FOR THESE EASTERN COUNTIES.

OTHERWISE...MODELS IN AGREEMENT WITH PATTERN OVER NEXT SEVERAL DAYS
AND DO NOT FAVOR ONE OVER THE OTHER.  H5 TROF WILL MOVE EAST
SKIRTING THE US/CAN BORDER.  RESULTING SFC FNT WL CLEAR THE CWA BY
THIS EVENING WITH DRY AIR AND STRONG SUBSIDENCE BEHIND IT. PATTERN
BECOMES MORE ZONAL ON WEDNESDAY WITH TEMPS MODERATING BACK CLOSER TO
NORMAL.

GUIDANCE NUMBERS LOOK GOOD AND SEE NO REASON TVO DEVIATE.
.IND...NONE.
SALLY

In the hours before

Special weather statement, May 7, 2:12 PM EST, 2 hours 3 minutes before
INZ045-046-053-054-062-070-071945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
212 PM EST MON MAY 7 2001

...THUNDERSTORMS WERE OVER CENTRAL INDIANA...

A LINE OF THUNDERSTORMS FROM 10 MILES SOUTHEAST OF GREENCASTLE
TO 10 MILES WEST OF BLOOMINGTON TO NEAR BEDFORD WILL CAUSE
DANGEROUS LIGHTNING AND BRIEF HEAVY RAINFALL. STRONG GUSTY
WINDS AND SMALL HAIL ARE POSSIBLE. THE STORMS WERE MOVING
NORTHEAST. THEY SHOULD? BE NEAR DANVILLE...MARTINSVILLE AND
BLOOMINGTON AT 245 PM.
Special weather statement, May 7, 3:00 PM EST, 1 hour 15 minutes before
INZ030-031-037>042-046>049-054>057-063>065-071-072-072030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EST MON MAY 7 2001

...A SEVERE THUNDERSTORM WATCH COVERS PART OF EAST
INDIANA UNTIL 800 PM EST...

AT 255 PM...A LINE OF THUNDERSTORMS WAS FROM NEAR
KOKOMO...THROUGH TIPTON...WEST INDIANAPOLIS AND
MARTINSVILLE TO NASHVILLE AND MEDORA. THE STORMS WERE
MOVING NORTHEAST AND WILL HAVE DANGEROUS LIGHTNING AND
BRIEF HEAVY RAINFALL. WINDS GUSTS TO AROUND 40 MPH ARE
LIKELY. SMALL HAIL IS POSSIBLE.

THE STORMS SHOULD BE FROM NEAR ELWOOD THROUGH THE EAST
SIDE OF INDIANAPOLIS TO JUST WEST OF COLUMBUS AND SEYMOUR
AT 330 PM.
Special weather statement, May 7, 3:30 PM EST, 45 minutes before
INZ031-038>042-047>049-055>057-064-065-071-072-072100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
330 PM EST MON MAY 7 2001

...A SEVERE THUNDERSTORM WATCH CONTINUES OVER PART OF EAST
INDIANA UNTIL 800 PM EST...

AT 325 PM...A LINE OF THUNDERSTORMS WAS FROM EAST OF
KOKOMO...ELWOOD AND THE EAST SIDE OF INDIANAPOLIS...TO
COLUMBUS AND SEYMOUR. THE STORMS WERE MOVING NORTHEAST. THEY WILL
HAVE DANGEROUS LIGHTNING AND HEAVY RAINFALL OF UP TO AN INCH. WINDS
GUSTS TO AROUND 40 MPH ARE LIKELY. SMALL HAIL IS POSSIBLE.

THE STORMS SHOULD BE FROM NEAR ALEXANDRIA AND ANDERSON...
THROUGH GREENFIELD AND SHELBYVILLE TO EAST OF COLUMBUS AND
SEYMOUR AT 400 PM.
Special weather statement, May 7, 3:59 PM EST, 16 minutes before
INZ031-038>042-048-049-056-057-064-065-071-072-072130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
359 PM EST MON MAY 7 2001

...A SEVERE THUNDERSTORM WATCH CONTINUES OVER PART OF EAST
INDIANA UNTIL 800 PM EST...

AT 355 PM...A LINE OF THUNDERSTORMS WAS FROM NEAR ALEXANDRIA AND
ANDERSON...TO JUST WEST OF RUSHVILLE AND GREENSBURG...TO SEYMOUR. THE
STORMS WERE MOVING NORTHEAST. THEY WILL HAVE DANGEROUS LIGHTNING ANND
HEAVY RAINFALL OF UP TO AN INCH. WINDS GUSTS TO AROUND 50 MPH ARE
LIKELY. SMALL HAIL IS POSSIBLE.

THE STORMS SHOULD BE FROM NEAR MUNCIE TO EAST OF RUSHVILLE
AND GREENSBURG AT 430 PM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
May 7, 4:15 PM EST to 4:17 PM EST
Where
Jackson County, 5 mi S of Seymour
Measured
50 kt (58 mph)
Injuries
1 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
38.900, -85.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5241273.